• Welcome! It’s great to see you.

    If you'd like to talk with people who know what it's like

    Our forum members are people, maybe like yourself, who experience mental health difficulties or who have had them at some point in their life.

Sodium Valproate

Spaceman

Spaceman

Well-known member
Joined
Jan 8, 2010
Messages
187
Location
Hampshire UK
Has anyone had this drug before and what is your experience of it?

I have been asked if I want to try this but not sure

Any help welcome

Spaceman:cool:
 
messymoo

messymoo

ACCOUNT CLOSED
Joined
Jan 30, 2008
Messages
11,595
Location
Under a rock
I was on this before and it really helped to stabilise my moods I stopped it before christmas but they are wanting me to go back on it you could always give it a try and see if it helps I hope it does for you
Take care
Messy x
 
S

skyblue

Guest
Depakote's another name for it. It defiantly helps slow me down when hypomanic, it works well.
I think it's pretty good because I don't suffer with many side effects.
 
emski

emski

Well-known member
Joined
Jun 15, 2008
Messages
1,151
Location
North West
Sodium valproate is Epilim and semisodium valproate is Depakote - they are very similar except the first is licensed in epilepsy, the later in bipolar disorder. I didn't have a good experience with Depakote, combined with other drugs, it didn't stabilise me, and I put on a lot of weight. Lithium was the next mood stabiliser I was put on, again in combination, and I found it worked wonders.

You have to remember though, that people have good and bad experiences, whether it works or not for you without too many side effects is unrelated to how it may have worked / not worked for others.

I have seen Depakote work wonders on other people even though it didn't work for me, so my advice would be to look at the alternatives, weigh up the pros and cons and talk to over with your doctor
 
S

skyblue

Guest
I've just looked it up Lol and I've been put on both of these in the past. I somehow thought they were the same thing. Sorry about the confusion Spaceman :rolleyes:.Funny enough I didn't notice any difference between them. They have both worked well for me, especially at the beginning.

I did notice after sometime that my emotions felt alittle numb, but other than that, all ok.

But, yep as Emski says - What works for one doesn't necessarily work for another.
 
Last edited:
emski

emski

Well-known member
Joined
Jun 15, 2008
Messages
1,151
Location
North West
They are indeed virtually the same thing, and even though they are licensed for two separate things they are often interchangable

I'm glad they work for you anyway skyblue
 
Spaceman

Spaceman

Well-known member
Joined
Jan 8, 2010
Messages
187
Location
Hampshire UK
Hi Messymoo, Skyblue and Emski

Thank you for replying, your comments seem quite encouraging. I am a bit scared of the stronger drugs as I have only ever been on Prozac derivatives before. I know some of these more powerful drugs can give bad side effects. I am a bit worried about putting on weight though, I only have to look at a cake and my will power gives up and before you know it the thoing has gone and another few pounds on the old hips. Did any of you suffer with putting on weight?

Spaceman:cool:
 
A

Ainsworth

Guest
ive taken this and yes you do gain weight because it does increase your appetite but in the long run it does usually come off but it is hard to lose.

i could tell you about my side effect but as been said before everyone is different.

im on a heavy dose of it 1600mg aday.
 
Spaceman

Spaceman

Well-known member
Joined
Jan 8, 2010
Messages
187
Location
Hampshire UK
thank you Unremarkable

I appreciate your honesty and sensitivity

Spaceman:cool:
 
C

cole

Well-known member
Joined
Feb 18, 2010
Messages
58
Location
scotland
hey i was put on depakote and put on a lot of weight over a period of a few weeks.I am now on lithium the only side effect ave had from that is my thyroid is now underactive and i ahve to take throxine. x
 
emski

emski

Well-known member
Joined
Jun 15, 2008
Messages
1,151
Location
North West
I put on weight with Depakote, but at the same time I was on mirtazapine and olanzapine, both know for weight gain so hardly surprising - I also wasn't disciplined enough around food as I had crashed into depression. I know other people that haven't gained weight. And let's face it, virtually all psychiatric meds can cause weight gain, or loss if you're lucky, just depends on the individual.
 
S

skyblue

Guest
I've been fine with Depakote, but I do have to watch what I eat.

:flowers:
 
messymoo

messymoo

ACCOUNT CLOSED
Joined
Jan 30, 2008
Messages
11,595
Location
Under a rock
I did put on a lot of weight when I was on it but i guess you have to weigh up the pros and cons
 
Spaceman

Spaceman

Well-known member
Joined
Jan 8, 2010
Messages
187
Location
Hampshire UK
Thanks for your responses, I am scared of the weight issue as I am a little bit tubby anyway and have the will power of the cookie monster in McVities factory:LOL:
 
Similar threads

Similar threads

Top